[Skip to Content]
[Skip to Content Landing]
Article
September 3, 1982

Stimulant Medications in Tourette's Syndrome

Author Affiliations

University of Texas Medical Branch Galveston

JAMA. 1982;248(9):1063. doi:10.1001/jama.1982.03330090034012
Abstract

To the Editor.—  The recent article by Lowe et al highlights the potential for triggering Tourette's syndrome by administration of stimulant medication. In our experience with 80 children with Tourette's syndrome, eight (10%) had received stimulant drugs before their tics were manifest.1 In six patients, typical symptoms developed within several weeks. The onset of Tourette's syndrome was rapid, remission did not occur when medication was discontinued, and response to haloperidol was good. Symptoms developed in the other two patients at a later time.Twelve additional patients received stimulant drugs after the onset of symptoms. One half of these patients rapidly had a major increase in tics and vocalizations.The summary of this experience is that 14 of 80 patients (18%) with Tourette's syndrome were exposed to stimulant drugs and responded adversely. An additional six patients (8% ) showed no obvious clinical response to these medications. Most of these patients were

×